Anaphylactoid reaction to maltose 5% solution during spinal anaesthesia.
Enokibori M. Kuge M. Mori K.
Department of Anesthesiology, Kyoto University Hospital, Japan.
PURPOSE: A rare case of an anaphylactoid reaction to maltose solution is presented. CLINICAL FEATURES: A 28-yr-old man underwent repair of bilateral inguinal hernia under spinal anaesthesia with dibucaine. At the end of operation, he developed generalized flush and circulatory collapse immediately after receiving Na acetate solution containing maltose, 5%, i.v. The reactions were treated with 32 mg ephedrine and 250 mg methylprednisolone i.v., and rapid infusion of 1,000 ml acetated Ringer's solution. The skin tests provoked positive responses to maltose solutions. CONCLUSION: The clinical features and skin tests suggested that the episode was an anaphylactoid reaction to maltose. Maltose is one of the dissacharides (MW: 342) produced from starch and glycogen. Maltose solutions are used frequently in Japan as a carbohydrate source. Further study is required to confirm whether maltose has an immunological antigen-eliciting activity.
Complications associated with the use of the Esophageal-Tracheal Combitube.
Vezina D. Lessard MR. Bussieres J. Topping C. Trepanier CA.
Departement d'anesthesie-reanimation, Hopital de l'Enfant-Jesus, Quebec, Canada. firstname.lastname@example.org
PURPOSE: To report four cases of subcutaneous emphysema, pneumomediastinum and pneumoperitoneum associated with the use of the Esophageal-Tracheal Combitube (ETC) during prehospital management of cardiac arrest. CLINICAL FEATURES: Between September 1994 and April 1996, 1139 patients were resuscitated with the ETC and the semiautomated external defibrillator as part of the CPR protocol for prehospital management of cardiac arrest by basic emergency medical technicians. Eight of these patients presented with subcutaneous emphysema. Four of them, declared dead after arrival in the emergency room (ER), had autopsy studies. In two, autopsy revealed large (6 and 6.5 cm respectively) longitudinal transparietal lacerations of the anterior wall of the oesophagus. Multiple superficial lacerations of the oesophagus were also present in another patient, while no lesion of the airway or the oesophagus was found in the last patient. CONCLUSION: These cases suggest that subcutaneous emphysema, pneumomediastinum and pneumoperitoneum might be complications associated with the use of the ETC. At least in two cases, oesophageal laceration appears to be the mechanism by which these complications occurred.
Prevention of PONV with granisetron, droperidol or metoclopramide in patients with postoperative emesis.
Fujii Y. Saitoh Y. Tanaka H. Toyooka H.
Department of Anaesthesiology, University of Tsukuba Institute of Clinical Medicine, Ibaraki, Japan.
PURPOSE: A high incidence of postoperative nausea and vomiting (PONV) has been noted in patients with a history of postoperative emesis. This study was undertaken to compare the efficacy of granisetron, droperidol and metoclopramide, in the prevention of PONV in such patients undergoing general anaesthesia for major gynaecological surgery. METHODS: In a randomised, double-blind study, 90 female patients received 2.5 mg granisetron, 1.25 mg droperidol or 10 mg metoclopramide (n = 30 of each) i.v. immediately before induction of anaesthesia. The same standard general anaesthetic technique, which consisted of isoflurane in nitrous oxide and oxygen, was used. Nausea, vomiting and safety assessments were performed continuously during the first 24 hr after anaesthesia. RESULTS: The incidence of PONV was 20% with granisetron, 57% with droperidol and 60% with metoclopramide (P < 0.05; overall Fisher's exact probability test). No clinically adverse events were observed in any group. CONCLUSION: Granisetron is more effective than droperidol or metoclopramide in preventing PONV in female patients with a history of postoperative emesis.
SIADH following laparoscopic cholecystectomy.
Department of Anaesthesia, Queens' Medical Centre, Nottingham, United Kingdom.
PURPOSE: To present an unusual case of inappropriate antidiuretic hormone secretion syndrome after a minor surgical procedure in a healthy patient. CLINICAL FEATURES: A 71-yr-old woman underwent uneventful laparoscopic cholecystectomy for gallstones under general anaesthesia. Fifty-two hours post operatively she began convulsing and was found to have a serum sodium concentration as low as 112 mmol.L-1. Serum osmolality, urinary sodium concentration and urine osmolality suggested a diagnosis of inappropriate antidiuretic hormone secretion. Subsequent treatment with anticonvulsants followed by strict fluid restriction which increased serum sodium concentrations led to rapid recovery. CONCLUSION: The syndrome of inappropriate ADH secretion has several well documented causes including major surgery. Few episodes have been described following minor surgery in healthy patients and the only possible risk factor evident in this patient could be her advancing years.